Re: mirena & abnormal lab
mirena & abnormal lab
Because what you mention is a rare disease, it is very unlikely to be able to prove any connection.
That said, I just took a moment for you and did a medline search on Mirena and bone marrow. I turned up this interesting study in which a female patient on continuous birth control seemed to have the same disease as you do. As you know, this proves nothing, but it does tell me that no one is actually checking medline for you, so it would be worthwhile to do your own research in addition to working with your doctors.
I hope this is helpful.
Christopher Maloney, Naturopathic Doctor
Augusta, Maine www.maloneymedical.com.
Informational only, I cannot treat or diagnose via the web.
I can give you research, and research is available on my site.
I have no affiliation with Naturopathic Medicine Network, I just post because someone needs to.
Lakartidningen. 1989 Nov 15;86(46):4002-8. Related Articles, Links
[Oral contraceptives and blood diseases are the most common causes of Budd-Chiari syndrome]
[Article in Swedish]
Almer S, Bodemar G, Ryden BO, Elfstrom J, Franzen L, Ihse I, Resjo M.
Two cases of young patients with the chronic form of Budd-Chiari syndrome are reported. The first concerns a 22-year-old woman with a 6-month history of hepatomegaly, who had used oral contraceptives almost continuously during the five years preceding diagnosis. In a thorough diagnostic work-up, thromboses were detected in all but one of the hepatic veins, and a possible non-occluding thrombosis in the retrohepatic portion of the inferior vena cava. In the blood and bone marrow, findings were compatible with polycythaemia rubra vera, and a high anti-cardiolipin antibody titre was found. The second case concerns a 25-year-old male smoker with normal bone marrow, who had thromboses in at least two of the hepatic veins, though the inferior vena cava was not occluded. In both cases a mesocaval shunt was interposed with synthetic grafts, and postoperatively the patients are doing well–at sixteen and five months, respectively. Both are maintained on anticoagulants, and even without diuretics there has been no recurrence of ascites. The woman takes a small dose of hydroxy-urea to control her hypercoagulability. To our knowledge, hers is the first case to be reported of Budd-Chiari syndrome with hypercoagulability due to the concomitant presence of oral contraceptives, polycythaemia rubra vera and anti-phospholipid antibodies.
PIP: The Budd-Chiari syndrome is a rare condition (0.4-.06 per cent in autopsy material) characterized by ascites, liver function disturbance and abdominal pain caused by thrombosis of the major hepatic veins. $ studies (N = 114) yield the following list of causes with percentages; Oral contraceptives, 18%; polycythemia vera, 13%; other myelo-proliferative disease, 4%; paroxysmal nocturnal hemoglobinuria, 5%; blood vessel malformation, 10%; malignancy, 6%; other simultaneous thrombosis, 3%, vasculitis, 2%; other (trauma, abscess, chronic active hepatitis, pregnancy) 5%; no known cause, 34%. The histories of 2 patients illustrate the difficulty of diagnosis, which is usually verified only by biopsy. One of the patients was a 20-year old woman who had used oral contraceptives for 5 years and presented changes consistent with myeloproliferative syndrome in the peripheral circulation and in the bone marrow, as well as a high cardiolipin antibody titer. Oral contraceptives have been cited as a cause of Budd- Chiari syndrome, but the proportion of oral contraceptives users among patients is no greater than among women in general. One recent French study (N = 33) gives a relative risk factor of 2.4 for women between 15 and 45 years old who have used oral contraceptives during the 12 months before onset of the disease. This risk factor parallels that for stroke, myocardial infarction, and venous thromboembolism. No cases of Budd- Chiari syndrome had been reported to the Swedish side-effects register through December 1988.
* Case Reports
PMID: 2511387 [PubMed – indexed for MEDLINE]